Test yourself: Heart failure


The following cases and commentary, which address heart failure, are excerpted from ACP's Medical Knowledge Self-Assessment Program (MKSAP 15).

Case 1: Post-STEMI management

A 60-year-old man was hospitalized three days ago with an acute anterior ST-elevation myocardial infarction. He underwent primary percutaneous coronary intervention with stent placement in his mid-left anterior descending coronary artery. His course was uncomplicated. Echocardiogram performed the day of admission revealed anterior and anteroseptal hypokinesis with an ejection fraction of 30% to 35%. He also has hypertension and hypercholesterolemia, and he is a smoker. Current medications include aspirin, clopidogrel, carvedilol, captopril and atorvastatin.

On physical examination, his blood pressure is 135/77 mm Hg and his pulse is 65 beats/min. Estimated central venous pressure is 6 cm H2O. Cardiac auscultation reveals a regular S1 and S2 without murmurs or gallops. The point of maximal impulse is within normal limits. The lungs are clear. The lower extremities are warm, well perfused, and without edema.

In addition to counseling for smoking cessation, which of the following is the most appropriate management for this patient?

A. Add eplerenone
B. Add valsartan
C. Implantable cardioverter-defibrillator placement
D. Repeat echocardiogram at follow-up

View correct answer for Case 1

Case 2: Flu symptoms and chest pain

A 32-year-old woman is hospitalized for two days of malaise, fatigue, frequent chest pain without particular exacerbating or relieving factors, subjective fevers, and shortness of breath with exertion that is improved by rest. Her medical history is unremarkable, she does not smoke or use illicit drugs, and she is on no medications. She has no history of arthralgia, arthritis, photosensitivity, pleuritis or pericarditis. Both of her parents are alive and well.

On physical examination, temperature is 38.1°C (100.6°F), blood pressure is 110/75 mm Hg, and pulse is 120 beats/min. She is oriented and alert. There is mild jugular venous distention. Cardiac examination discloses a regular tachycardic rate and rhythm, a soft S1 and S2, and an S3. The lungs are clear. There is no hepatosplenomegaly, no rash, and no edema. Chest radiograph shows pulmonary congestion and cardiomegaly.

Laboratory studies show hemoglobin 14.0 g/dL (140 g/L), leukocyte count 8500/µL (8.5 × 109/L), platelet count 158,000/µL (158 ×109/L), creatinine 0.9 mg/dL (68.7 µmol/L) and troponin 5 ng/mL (5 µg/L). Liver chemistry tests are normal, antinuclear antibody test is negative and thyroid-stimulating hormone is 3 µU/mL (3 mU/L).

Electrocardiogram is shown. Echocardiogram shows an ejection fraction of 30%, global hypokinesis, and minimal pericardial effusion. There is no evidence of valvular heart disease.

Which of the following is the most appropriate treatment?

A. Amiodarone
B. Captopril and carvedilol
C. Methylprednisolone
D. Tissue plasminogen activator
E. Vancomycin and ceftriaxone

View correct answer for Case 2


Answers and commentary

Case 1

Correct answer: D. Repeat echocardiogram at follow-up.

Results from the DINAMIT trial showed no benefit from cardioverter-defibrillator implantation early after myocardial infarction. For this reason, patients with reduced ejection fraction are not candidates for device placement within 40 days after acute myocardial infarction or immediately after percutaneous or surgical revascularization. This patient underwent primary percutaneous coronary intervention for treatment of acute myocardial infarction; he should be treated medically and reevaluated with a repeat echocardiogram to reassess his ejection fraction and determine his risk for sudden death. In addition, although his ejection fraction is reduced immediately after the myocardial infarction, this finding is likely related to myocardial stunning. He may have substantial improvement in his ejection fraction over the next few months, particularly with angiotensin-converting enzyme (ACE) inhibitor therapy.

In patients with acute myocardial infarction with reduced left ventricular function (ejection fraction ≤40%) and clinical heart failure or diabetes mellitus, and who were on therapeutic doses of a β-blocker and an ACE inhibitor, the addition of eplerenone reduced total mortality and cardiovascular mortality. (Patients with serum creatinine levels of ≥2.5 mg/dL [190.8 µmol/L] or baseline serum potassium levels >5.0 meq/L [5.0 mmol/L] were excluded from the trial.) Since this patient has neither clinical heart failure nor diabetes, treatment with eplerenone is not indicated.

Like ACE inhibitors, angiotensin-receptor blockers can improve clinical outcomes in patients with acute myocardial infarction complicated by clinical heart failure, systolic dysfunction, or both. It is reasonable to initiate therapy with valsartan after myocardial infraction as an alternative to an ACE inhibitor in patients with clinical heart failure and/or a left ventricular ejection fraction less than or equal to 35% who are intolerant of an ACE inhibitor. Clinical studies have not demonstrated that the combination of captopril and valsartan improves survival, and the combination is associated with an increased incidence of side effects.

Key point

  • Post–myocardial infarction patients with reduced ejection fraction are not candidates for implantable cardioverter-defibrillator placement until 40 days after infarction.

Return to the next case

Case 2

Correct answer: B. Captopril and carvedilol.

This patient has acute myocarditis, manifesting with flu-like systemic symptoms, chest pain, elevated troponin level, and reduced systolic function. The presentation of myocarditis is quite variable, ranging from asymptomatic to cardiogenic shock. Electrocardiographic findings may be variable as well, including findings mimicking acute coronary syndrome or myocardial infarction. Atrial or ventricular arrhythmias may be seen as well. Echocardiographic findings may show either global hypokinesis or regional wall motion abnormalities, the latter mimicking acute myocardial infarction. This patient's electrocardiogram demonstrates atrial tachycardia with 2:1 conduction. The initial laboratory screening for specific and treatable causes of myocarditis is negative. There is no specific treatment for idiopathic (also called lymphocytic) myocarditis other than supportive care and standard therapy for heart failure; thus, therapy with an angiotensin-converting enzyme (ACE) inhibitor such as captopril and a β-blocker such as carvedilol would be appropriate to start at this time.

Amiodarone is not indicated at this time because although an atrial tachyarrhythmia is present, it is not causing hemodynamic compromise and is well tolerated by the patient. The tachyarrhythmia is likely related to the acute illness and will likely resolve as the myocarditis resolves. If the tachyarrhythmia causes hemodynamic instability, cardioversion or rate- or rhythm-controlling medications should be considered.

There is no evidence for benefit of immunosuppression in acute myocarditis in recent randomized controlled trials, so methylprednisolone or other immunosuppressive agents would not be indicated.

It sometimes can be difficult distinguishing acute coronary syndrome from myocarditis. This patient's elevated cardiac enzymes indicate acute myocardial injury, which could be caused by myocardial infarction or myocarditis. Furthermore, in myocarditis, the electrocardiogram and echocardiogram can show focal abnormalities mimicking acute myocardial infarction. In this patient, however, the electrocardiogram shows only poor precordial R-wave progression without evidence for acute myocardial infarction, and the echocardiogram does not show focal wall motion abnormalities. Finally, the subacute appearance of flu-like symptoms and fever in a young person without risk factors for coronary artery disease is more compatible with myocarditis than coronary artery disease. Therefore, reperfusion therapy, including thrombolytic therapy with tissue plasminogen activator, is not correct.

Although various infections have been associated with myocarditis, there is little evidence to support bacterial infection in this patient. Sepsis can be associated with elevated cardiac biomarkers and systolic dysfunction that is reversible; however, this patient does not appear septic (she is not hypotensive, her leukocyte count is not significantly elevated, and her temperature is only slightly elevated). Therefore, treatment with antibiotics such as vancomycin and ceftriaxone is not indicated at this time. A potential cause of infectious cardiomyopathy is HIV infection. However, cardiomyopathy in this setting is typically asymptomatic or presents as chronic heart failure, rather than presenting acutely, as with this patient. If an infectious etiology were identified that would require specific treatment, standard treatment for heart failure would still be indicated.

Key point

  • The primary treatment for acute myocarditis is supportive care and standard treatment for systolic heart failure, including therapy with angiotensin-converting enzyme inhibitors and β-blockers.